Ketotifen is an antihistamine. It is taken to relieve a blocked or runny nose caused by allergic rhinitis.
The most common side-effect is feeling irritable.
|Type of medicine||An antihistamine|
|Used for||Allergic rhinitis|
|Available as||Tablets and oral liquid medicine|
Exposure to substances such as pollen, animal fur or house dust mite can cause your body to produce allergic symptoms. Cells in the lining of your nose release a chemical called histamine when they come into contact with these substances. This leads to inflammation (rhinitis), which produces symptoms such as sneezing and a runny or blocked nose. Ketotifen, an antihistamine, stops the effects of histamine and this helps to relieve these symptoms.
This leaflet gives information on taking ketotifen by mouth as tablets or oral liquid. Ketotifen is also available in eye drop form. Please see the separate leaflet Ketotifen eye drops for hayfever for more information.
Before taking ketotifen
Some medicines are not suitable for people with certain conditions, and sometimes a medicine may only be used if extra care is taken. For these reasons, before you start taking ketotifen it is important that your doctor or pharmacist knows:
- If you are pregnant, trying for a baby or breast-feeding.
- If you have a problem with the way your liver works, or if you have a problem with your kidneys.
- If you have a condition which causes increased pressure in your eyes, such as glaucoma.
- If you have prostate problems, or if you have been experiencing any difficulty passing urine.
- If you know you have a blockage in your small intestines.
- If you have epilepsy.
- If you have a rare inherited blood condition known as porphyria.
- If you are taking any other medicines. This includes any medicines you are taking which are available to buy without a prescription, as well as herbal and complementary medicines.
- If you have ever had an allergic reaction to a medicine.
How to take ketotifen
- Before you start this treatment, read the manufacturer's printed information leaflet from inside your pack. The manufacturer's leaflet will give you more information about ketotifen and will provide a full list of the side-effects which you may experience from taking it.
- Take ketotifen exactly as your doctor tells you to. The usual recommended doses are:
- Adults: one tablet (1 mg) twice daily.
- Children aged over 3 years: one 5 ml spoonful (1 mg) twice daily.
- Take ketotifen with a meal or a snack. Some people find it helps to swallow the tablets with a drink of water.
- If you forget to take a dose, don't worry, just take the next dose when it is due and then continue as before. Do not take two doses together to make up for a forgotten dose.
- Most people only need to take an antihistamine for a short while when they have symptoms. You should stop taking ketotifen once your symptoms have eased.
Getting the most from your treatment
- Ketotifen may cause drowsiness. If this happens to you, do not drive and do not use tools or machines. Alcohol will make the drowsiness worse, so it is best not to drink alcohol while you are on ketotifen.
- If you are having an operation or any treatment (particularly if it is to test for an allergy), tell the person carrying out the treatment that you are taking an antihistamine.
- Ketotifen may cause some people's skin to become more sensitive to sunlight than normal. Use a sunscreen that protects against UVA light and has a sun protection factor (SPF) of at least 15, especially in strong sunlight or until you know how your skin reacts. Do not use sunbeds.
- If you buy any medicines, check with a pharmacist that they are safe to take with an antihistamine. This is because a number of other medicines can interfere with the way ketotifen works and can increase the risk of side-effects.
Can ketotifen cause problems?
Along with their useful effects, most medicines can cause unwanted side-effects although not everyone experiences them. The table below contains the most common ones associated with ketotifen. You will find a full list in the manufacturer's information leaflet supplied with your medicine. The unwanted effects often improve as your body adjusts to the new medicine, but speak with your doctor or pharmacist if any continue or become troublesome.
|Ketotifen side-effects||What can I do if I experience this?|
|Feeling irritable or nervous, disturbed sleep||Speak with your doctor if this becomes troublesome|
|Feeling dizzy or sleepy||Do not drive and do not use tools or machines until you feel better. Do not drink alcohol|
|Dry mouth||Try sucking sugar-free sweets or chewing sugar-free gum|
If you experience any other symptoms which you think may be due to this medicine, speak with your doctor or pharmacist for further advice.
How to store ketotifen
- Keep all medicines out of the sight and reach of children.
- Store in a cool, dry place, away from direct heat and light.
Important information about all medicines
Never take more than the prescribed dose. If you suspect that you or someone else might have taken an overdose of this medicine, go to the accident and emergency department of your local hospital. Take the container with you, even if it is empty.
This medicine is for you. Never give it to other people even if their condition appears to be the same as yours.
Do not keep out-of-date or unwanted medicines. Take them to your local pharmacy which will dispose of them for you.
If you have any questions about this medicine ask your pharmacist.
Further reading and references
Manufacturer's PIL, Zaditen® Tablets 1 mg; Sigma-Tau Industrie Farmaceutiche Riunite S.p.A. Medicines and Healthcare products Regulatory Agency (MHRA). Dated November 2013.
British National Formulary 73rd Edition (Mar 2017); British Medical Association and Royal Pharmaceutical Society of Great Britain, London.
Wow, reading these posts is depressing...it seems like nothing really works. I've only developed rhinitis over the last year...it runs in my family. My grandma had it for years, my mum had it from 17...kaydrippynose
Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. Patient Platform Limited has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.